Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Phoenix, AZ

July 30, 2017Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2017, 12:27 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2017, 12:27 PM MST (19:27 UTC)
Expired
Jul 30, 2017, 3:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS55 KPSR 301927
FFWPSR
AZC007-302230-
/O.NEW.KPSR.FF.W.0022.170730T1927Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1227 PM MST SUN JUL 30 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 330 PM MST

* At 1225 PM MST, Doppler radar indicated heavy rain across the
  warned area which includes the Pinal Fire burn scar and immediate 
  downstream canyons.  The heaviest rainfall has occurred over the 
  Kellner Canyon drainage across the northwestern portions of 
  the burn scar so far. Flash flooding is expected to begin shortly. 

* Some locations that will experience flooding include...
  Globe and Central Heights-Midland City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Nolte
3 follow-up statements
969 
WGUS75 KPSR 302008
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
108 PM MST SUN JUL 30 2017

AZC007-302230-
/O.CON.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
108 PM MST SUN JUL 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...

At 104 PM MST, Doppler radar indicated heavy rain across the warned 
area, which includes the Pinal Fire Burn Scar. Radar estimated 
rainfall had storm totals so far over the last hour observing more 
than one inch of rainfall over the western and central portions and 
or basins throughout the scar. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Globe and Central Heights-Midland City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Nolte
195 
WGUS75 KPSR 302155
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
255 PM MST SUN JUL 30 2017

AZC007-302230-
/O.CON.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
255 PM MST SUN JUL 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...

At 255 PM MST, Doppler radar indicated heavy rain across the warned 
area which includes the Pinal Fire burn scar. Up to one inch of rain 
has already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Globe and Central Heights-Midland City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Iniguez
577 
WGUS75 KPSR 302232
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
332 PM MST SUN JUL 30 2017

AZC007-302242-
/O.EXP.KPSR.FF.W.0022.000000T0000Z-170730T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
332 PM MST SUN JUL 30 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...

The heavy rain has ended, and flooding is no longer expected to pose
a threat across the Pinal Fire burn scar.

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:38 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 30, 9:38 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
938 AM MST Sun Jul 30 2017

.SYNOPSIS...
High moisture levels have settled into much of southern Arizona and
will stay put today into early this week. This will bring an
increased chance of showers and thunderstorms, especially across
south-central Arizona. Subsequently, high temperatures decrease as
well...most noticeably over south-central Arizona. As the week
progresses, conditions will remain unsettled each day with slight
chances for showers and storms over the deserts and higher chances
across the higher terrain. High temperatures will climb back to near
seasonal normals.

&&

.DISCUSSION...
Current analysis depicts the main 500 mb high center of a large
scale ridge over the Texas panhandle, an inverted trough extending
from baja into northern Arizona, and the center of the 300 mb
high over central Texas with some pockets of divergence over
Arizona. The axis of the aforementioned IT splits our CWA in half,
with a more moist south/southeasterly mid-level flow east of the
Colorado River and a drier north/northeasterly mid-level flow
along and west of the Colorado River. This is evident in current
visible and IR imagery, where extensive cloud cover can be seen
east of the Colorado River. In addition, current radar imagery
shows isolated to scattered showers, mainly over Central Arizona
associated with the IT and divergence aloft.

As the day progresses, cloud cover and shower activity will
gradually diminish, with clearer skies anticipated by mid-day.
Plenty of moisture will remain in place and once skies start to
clear and solar insolation increases, showers and storms will
start to develop in our usual higher terrain areas
north/east/southeast of the Phoenix metro. Once storms start to
develop, additional redevelopment will be possible along any
outflow boundaries. As for steering of storms, as mentioned
before, the influence of the IT is splitting our flow, so storm
motion will be to the north/northeast with storms that generally
develop along the eastern half of Arizona and it will be to the
south-southwest with storms that generally develop along the
western half of Arizona and in southeast California. Also, taking
a look at the forecast 00Z sounding for Phoenix, the NAM and GFS
both indicate moderate CAPE values (1200-1300 J/kg), steep low-
level lapse rates (850-500 mb LR near 7 C/km), large boundary
layer moisture (PWs near 2 inches), and weak vertical wind shear.
So if storms do develop today in the Phoenix metro, the potential
will be there for heavy rain with localized flooding and strong
winds. With the presence of the IT overnight, expect scattered
shower activity to exist once again, but mainly across the western
half of our CWA.

&&

.PREVIOUS DISCUSSION...
Monsoon weather is now in full swing; the
inverted trof that is moving slowly through Arizona has helped
usher in significant amounts of deep moisture. PWAT values from
the latest evening soundings were in excess of 1.8 inches at both
Phoenix and Tucson, and surface dewpoints over the central deserts
at 1 am ranged from the mid 60s to the mid 70s! IR imagery early
this morning showed considerable cloud cover from the lower
Colorado River valley eastward and isolated to scattered mainly
light showers continued to move generally southward ahead of the
wave and over the central and western deserts. Despite the high
amounts of moisture in place, Phoenix did manage to reach 103 for
a high yesterday, and there was just enough dry air left below the
700mb to allow strong damaging thunderstorm outflow winds to
occur: Luke AFB measured a wind yesterday afternoon over 80 mph!

Rather cool, wet and unsettled conditions are expected again today
as the inverted trof continues to plod westward across the state.
With PWAT values reaching around 2 inches over some of the lower
deserts and MLCAPE approaching 500 j/kg, scattered showers can be
expected mainly during the morning across most areas east of the
lower Colorado River Valley. It will be rather cool today,
especially over south-central AZ where some of the lower deserts
will struggle to reach 100. Given the cool temps and the effects of
the overnight/morning showers, convection later this afternoon and
evening may be a bit subdued and as such our POPs over the deserts
this afternoon and evening will mostly be less than 20 percent
despite the high moisture levels. Of course, rain chances will be
better over the higher terrain east of Phoenix.

Little has changed in our forecast thinking regarding the forecast
for the week ahead, Monday through Saturday. There have been no
clear-cut signals from the operational models suggesting that there
will be a break in the convection anytime soon. Moisture levels will
remain high into the weekend with PWAT values remaining near or
above 1.5 inches over the lower deserts each day; 850mb dewpoints
will typically stay well in excess of 8c, and there will be
sufficient MLCAPE each day to support at least isolated thunderstorm
development. Models do not agree on the small scale features such as
the various vort maxes/disturbances moving through the flow but they
are in agreement in the bigger picture. That is, the upper high
center is forecast to shift north and into Nevada by Tuesday where
it will remain for most of the week. As a result our steering flow,
although somewhat weak, shifts from a southerly direction to the
east/northeast which is more favorable for bringing rim convection
into the lower deserts during the late afternoon and evening hours.
To make a long story short, we will keep moderate grade monsoon
conditions in the forecast each day and paint a rather broad-brush
picture with slight chances for afternoon/evening showers and storms
over most of the deserts and chances for storms across the higher
terrain each day. Temperatures will not change much but should stay
near or slightly below seasonal normals each day across south
central Arizona. Temps will stay slightly higher over the western
deserts where moisture is slightly lower and more sunshine is likely
each day.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Light and variable winds are being observed across the TAF sites
this morning, expect this to continue for KPHX and KSDL until
westerly winds pick up around noon. Models indicate that this
afternoon will not be as active as it was Saturday evening.
Because of this, only included a light NE outflow in the TAFs for
this evening. However, thunderstorms with strong outflows are not
out of the question, but unlikely.

Southeast California/Southwest Arizona including KIPL and KBLH:

The majority of thunderstorm activity is forecast to remain east
of the Colorado River through the TAF period. Although, showers
may get close to KBLH. Otherwise, typical diurnal winds will
prevail.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday: Thunderstorm activity will hang around
each day with the greatest chances over the higher terrain north
and east of Phoenix. Minimum relative humidities will stay above
20 percent for the lower deserts and above 30-40 percent for the
higher terrain of Gila County. High temperatures will be below
seasonal normals on Sunday in south-central AZ, then gradually
climb to near normal levels by Tuesday. Winds will otherwise be
light outside of any thunderstorm related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hernandez
PREVIOUS DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...Wilson/Hernandez

In the hours before

Local storm report, Jul 30, 9:03 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
903 AM MST SUN JUL 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      6 NNE JTNP-LOST HORSE R 34.10N 116.15W
07/29/2017                   SAN BERNARDINO     CA   OTHER FEDERAL

            DELAYED REPORT FROM JTNP RANGERS AND
            DISPATCH OF FLASH FLOODING ALONG INDIAN COVE
            ROAD. DRAINS NORTHWARD TOWARDS CA 62 BUT
            ORIGINATES IN JTNP. RANGERS AND DISPATCH
            CONFIRM IT DID RECEIVE FLASH FLOODING AND
            THERE WAS A LOT OF DEBRIS ON AREA ROADS
            BETWEEN TWENTYNINE PALMS AND JOSHUA TREE
            FROM STORM RUNOFF AND FLOODING. NO TIME
            GIVEN ON WHEN IT ALL OCCURRED, SO LSR TIME
            APPROX. FROM RADAR.

&&

JMN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:00 PM MSTSpecial Weather StatementPSRMaricopa45 min
Jul 29, 5:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 29, 5:38 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 29, 6:15 PM MSTDust Storm WarningPSRMaricopa, Pinal45 min
Jul 29, 7:16 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.